Hair thinning and heart rate slower since change from Eltroxin to Levothyroxine

Like a lot of people on here, I was changed from Eltroxin to Mercury Pharma generic levothyroxine about 6 months ago. I thought I was tolerating the change quite well but have recently noticed that my heart rate has dropped from 80+ to low 70s and my hair is a lot thinner. I've always had thick hair so the difference is noticeable. I am 49 so my doctor will probably say it's the menopause but I'm wondering if it is the change to generic thyroxine. Any advice would be appreciated please.

10 Replies

  • The only way to find out is to change again to a different brand, like activis, and see if you notice an improvement. A lot of people on here, myself included, have been effected by MP stopping Eltoxin and some have found themselves in real trouble with the change to the MP generic so they are defintely a different tablet all together from Eltroxin.

    Moggie x

  • Thank you for your reply. Maybe I'll have to try another generic brand.

  • Have you found Activis better?

  • I have gone down a totally different route as my reaction to MP generic levo was a bit more serious. Myself, and many others on this site, suffered with bad heart palps after a month of so of taking it so I am now self medicating a lactose free T4 (which is not available in this country), not because its lactose free but because it has a lot less fillers in than our brands and, as I have a history of reacting to our levo, I thought I'd try a totally different tack.

    Hope you find a brand that suits you soon.

    Moggie x

  • Despite what MP say, there is a definite difference between Eltroxin and their generic which they quote as being identical. I became unwell on the generic so stopped and increased my NDT. Taken about three weeks to settle into new regime but feeling back to norm.

  • Hi Well , the menopause can make the thyroid worse!

    Also it is likely you also need some T3 with the Levo. Have you ad a TSH, T4 and Free T3 tested recently?

    Best wishes,


  • It strikes me that the reported changes in Mercury Pharma Levothyroxine have occurred since Eltroxin supplies stopped. That means that at the time MP levothyroxine might well have been identical to Eltroxin but subsequent changes have occurred.

    Were Eltroxin available now, that too might have changed in exactly the same way.

    We are in the run up to new levothyroxine dissolution standards being enforced (last I saw, sometime like January 2014). It strikes me that changes might have been afoot in order to comply with the revised levothyroxine BP monograph. Such changes might well have been required for both Eltroxin and MP levothyroxine (obviously so if they are the same product!). It would have been easier to deal with only one branding so that might be at least part of the reason for the temporary withdrawal of Eltroxin.


  • Very interesting Rod - thank you.

  • Thank you for all your replies. I already take 10 mcg T3 with my T4 (think I've read on here that there's a problem with that too though). I took myself off Amitriptyline because I thought that was causing the heart palpitations. I don't know now. I don't feel I'm coping very well. I'm having my blood tested a week on Monday - I've had to wait weeks for an appointment. If NDT is the pig substitute, I tried that years ago but it didn't agree with me. I'd love to buy some thyroxine but don't know how or where to go for it although I have looked. I don't find doctors particularly sympathetic or helpful when I'm ill. My energy is so low again and I just don't want to go back to struggling like I used to do years ago.


  • If it's the generic which doesn't suit me will this show up in blood tests?

You may also like...